How likely is one to experience withdrawal symptoms upon discontinuing antidepressants, study finds

author-image
NewsDrum Desk
New Update

New Delhi, Jun 7 (PTI) One in every six people taking antidepressants will experience withdrawal symptoms, while one in 35 will likely experience severe ones upon stopping, according to a new research published in The Lancet Psychiatry journal.

Researchers said that the study provides reliable estimates regarding the likelihood of patients experiencing withdrawal symptoms upon stopping their antidepressant medications, which are commonly used to treat depression but can also help in treating other conditions such as obsessive-compulsive disorder (OCD) and post-traumatic stress disorder (PTSD).

The researchers said that there is a 15 per cent risk of getting these symptoms including dizziness, headache, nausea and irritability, upon discontinuing antidepressant medication.

"It's important to note that antidepression discontinuation symptoms are not due to antidepressants being addictive. There is a crucial need for all patients stopping antidepressants to be counselled, monitored and supported by health care professionals," said co-lead author Jonathan Henssler from Charité - Universitätsmedizin Berlin, Germany.

While previous studies have estimated over half of patients to experience discontinuation symptoms - about half of which would be severe, the researchers said these figures are based on observational studies which cannot reliably determine cause-and-effect links.

However, this research, analysing data from almost 80 trials and over 20,000 participants, should ensure that withdrawal symptoms in people are not as high as some previous single studies and reviews have suggested, said Henssler.

The researchers said that plans to discontinue an antidepressant should be made jointly with patients and doctors and that patients should be monitored and supported, especially those developing severe symptoms, as they may be at risk of disengaging from care altogether.

"In patients who have recovered with the help of antidepressants, the decision from doctors and patients may be to stop taking them in time. Therefore, it's important both doctors and patients have an accurate, evidence-based picture of what might happen when patients stop taking antidepressants," said Henssler.

While their research did not find a difference between studies that applied tapering of the antidepressant and studies with a sudden stopping of the medication, the authors called for future research, as they could not make firm conclusions in this regard. PTI KRS HIG HIG

Subscribe